Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Nov 5, 2017, 3:50 PM EST for Erie County, New York. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 5, 2017, 3:50 PM EST (20:50 UTC)
- Expired
- Nov 5, 2017, 4:15 PM EST
- In force
- 25 min
- Issued by
- NWS Buffalo, NY
County Erie County, NY
The radar
The Buffalo radar (KBUF), 27 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 384 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
717
WWUS81 KBUF 052050
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
350 PM EST SUN NOV 5 2017
NYZ010-085-052115-
Southern Erie-Northern Erie-
350 PM EST SUN NOV 5 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ERIE COUNTY...
At 347 PM EST, a strong thunderstorm was located near Angola On The
Lake, or 15 miles west of Hamburg, moving northeast at 40 mph.
Winds gusts 40 to 50 mph are possible with this storm, strongest
near the Lake Erie shoreline.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Lackawanna, Depew, Lancaster,
Hamburg, East Aurora, Elma and Orchard Park.
This includes Interstate 90 between exits 57 and 52.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not driveour vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4267 7912 4273 7908 4276 7898 4280 7892
4283 7893 4285 7892 4295 7868 4272 7855
4266 7913
TIME...MOT...LOC 2047Z 246DEG 36KT 4270 7914
$$
ChurchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Nov 5, 1:28 PM EST, 2 hours 22 minutes earlier.
Area forecast discussion, Nov 5, 1:28 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
128 PM EST Sun Nov 5 2017
.SYNOPSIS...
A cold front will slowly cross the area late this afternoon through
early Monday morning with several rounds of heavy rain and scattered
thunderstorms, which may result in flooding in some areas. High
pressure will then bring mainly dry and cool weather late Monday
through Thursday. Even colder air may arrive at the end of the week
following a cold front Thursday night.
&&
.NEAR TERM /THROUGH MONDAY/...
A warm frontal segment will continue to be the focus for the most
widespread showers and scattered thunderstorms through mid to late
afternoon. A 40-50 knot low level jet will enhance isentropic
upglide and moisture transport across the warm front, supporting
widespread showers moving from the Genesee Valley and western Finger
Lakes across the eastern Lake Ontario region this afternoon. Behind
this area of rain, Western NY will see a brief break in the rain
with just a few scattered light showers through mid afternoon.
Temperatures will be unseasonably mild this afternoon, with highs in
the low to mid 60s across the lake plains of Western NY aided by SSW
downslope flow. Expect mid to upper 50s across the higher terrain of
the western Southern Tier to the eastern Lake Ontario region.
By late this afternoon and early evening the next round of rain, the
heaviest yet, will arrive in Western NY. A strong mid level
shortwave with associated DPVA will spread across the eastern Great
Lakes, with strong upper level divergence in the right entrance
region of a 120+ knot upper level jet situated across Ontario and
Quebec. At the same time, a cold front will slowly push southeast
across the area. A baroclinic wave will develop along the front, and
enhance low level convergence and frontogenesis as the front moves
across the region. PWAT reaches 1.4 inches this evening. While this
would not be terribly high for summer, at this time of year these
PWAT values are 2-3 standard deviations above normal. The
combination of strong synoptic scale forcing and anomalous moisture
will set the stage for widespread heavy rainfall across the region.
The heaviest rain will enter Western NY late this afternoon, then
spread rapidly northeast across the region through early evening.
Enough elevated instability exists to support scattered
thunderstorms as well with locally heavy rainfall. The majority of
the heavy rain will fall through about midnight, then taper off to
lighter rain late tonight as the stronger forcing and moisture
convergence moves east of the area. Additional rainfall amounts of 1-
1.5 inches are likely across Western NY and the eastern Lake Ontario
region from late this afternoon through tonight, with somewhat
lesser amounts from the Genesee Valley into the western Finger
Lakes. 2 day storm totals will exceed 2 inches across Western NY and
the eastern Lake Ontario region.
The majority of the severe weather potential will remain across Ohio
and PA where more favorable instability will be found. Expect
initial cellular convection to grow upscale into broken line
segments and progress across eastern Ohio and western PA this
evening. The northern end of this line of storms may clip the
southwest corner of NY with gusty winds and locally damaging winds
not out of the question across the western Southern Tier during the
early to mid evening.
Late tonight and Monday morning the cold front will move southeast
of the area, with showers ending from northwest to southeast. The
deeper synoptic moisture will pull away, but northwest upslope flow
and lake effect clouds will keep a good deal of cloud cover through
the day. While the airmass grows cold enough to support lake effect
clouds, the inversion remains too shallow at 5K feet to support any
lake effect showers. Moderate cold advection on Monday will force
temperatures to fall from the 50s in the morning to the 40s during
the afternoon.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Throughout Monday night through Wednesday night, fairly high surface
pressure will extend from the Northern Plains east into the Great
Lakes region. This should ensure much needed dry weather for all of
WNY and CNY. It should be cool however, with highs mostly in the
40s and lows near or below freezing in valley bottoms.
There is only one problem - the NAM and its close variants have
been insistent in developing a surface wave and associated area
of precipitation Tuesday/Tuesday night over PA close to the
inland sections of the Southern Tier. While there is some
credence to this scenario as there should be an upper level jet
over the nation's mid section that could conceivably create a
surface wave, the global models are much drier. For now will
lean toward the dry solution with the relatively high pressure
across the region. Precipitation would like be mostly or all
snow however, so it will be interesting to see if the other
models latch on to the NAM, or if the NAM backs off.
By late Tuesday night, all models are in better agreement with high
pressure settling across the region. Given saturated ground, valley
fog may result in Southern Tier and some other locations. Normally
this common occurrence wouldn't bee an issue, but fog formation
could also result in some black ice as temperatures drop into
the 20s.
By Wednesday, high pressure will continue with more dry but cool
conditions.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
There is fairly high confidence that our temperatures will average
below normal during this period...as the infamous polar vortex will
direct a relatively quick shot of very cold air towards our region.
The large arctic mid level circulation will initially be centered in
the vcnty of Hudson Bay...but as we push to the end of the week...
the feature will make its way across the northern reaches of
Ontario. This scenario will allow a chunk of <-20c H85 air to charge
southeast towards our region. The good news is that the bulk of the
ECMWF ensembles suggest that the core of the coldest air will pass
to our north during which time it will have time to modify to the
minus teens c. The upshot of this while scenario is that it will
become cold...but not abnormally so. Since the cold air will be
accompanied by a relatively dry northwest flow...there is little (if
any) concern for significant lake snows. Breaking this all down...
The medium range ensembles are in good agreement as we start this
period...as surface based ridging is forecast to extend from the
central plains to the Lower Great Lakes and New England. While it
will certainly be chilly enough aloft to support some instability
over the lakes...a lowering subsidence cap from 5k ft and a very dry
synoptic environment will severely limit any lake response.
Therefore fair dry weather will be the rule Wednesday and Thursday.
After this point...the mainstream guidance packages go in separate
directions. The 00Z GFS maintains a low amplitude pattern over the
eastern portion of the continent...while the GGEM and ECMWF based
ensembles remain consistent with depicting significant amplification
of the pattern. Will base the package from this point forward on the
a mix of the ECMWF and WPC...which will be a notably colder
solution than that from the GFS ensembles.
That being said...a very robust shortwave is forecast to dig
southeast from the Canadian prairies across the Upper Great Lakes
Thursday. This will drive a strengthening cold front in our
direction...with the front forecast to make its way across the Lower
Great Lakes Thursday night. We can expect at least scattered snow
showers Thursday night. A burst of snow is not out of the question
given the projected strength of the frontal passage.
The core of the very cold air will pass just to our north during the
day Friday...while an expansive area of high pressure will build
across all of the Great Lakes. Scattered snow showers will be found
southeast of both Lake Erie and Ontario...but again...a relatively
dry synoptic environment should limit any accumulations.
As the surface high drifts across our region Friday night and
Saturday...the lake snow showers will weaken to flurries. The bulk
of the region though will experience fair but chilly weather.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
An area of concentrated showers and scattered thunderstorms will
move from the Genesee Valley and western Finger Lakes to the eastern
Lake Ontario region this afternoon. This will continue to produce
areas of MVFR to IFR VSBY in the heavier showers. The next batch of
moderate to heavy rain and scattered thunderstorms will arrive by
late afternoon across Western NY, then rapidly spread northeast
across the rest of the area through early evening. This will produce
additional areas of MVFR to IFR VSBY. The heavier rain will taper
off to light rain after midnight, with the light rain ending from
northwest to southeast Monday morning as a cold front moves across
the area.
CIGS will be mainly MVFR at lower elevations and IFR higher terrain
through late this afternoon. IFR CIGS will become more widespread
even at lower elevations this evening and continue through much of
tonight as the cold front slowly crosses the area. On Monday IFR and
MVFR CIGS will improve to VFR through the course of the day.
Outlook...
Tuesday through Friday...Mainly VFR.
&&
.MARINE...
Moderate southerly winds will continue this afternoon and evening,
with the strongest winds along the Lake Erie shore and at the east
end of Lake Ontario. While the southerly winds will direct the
higher wave action into Canadian waters, the winds alone will reach
Small Craft Advisory criteria. Winds will become northwest on Monday
behind a cold front. This will bring another period of Small Craft
Advisory conditions to the south shore of Lake Ontario. High
pressure will then bring a period of lighter winds Tuesday through
Wednesday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch from 7 PM EST this evening through Monday
afternoon for NYZ004>008-014.
Flood Watch through Monday afternoon for NYZ001>003-010>013-
019>021-085.
MARINE...Small Craft Advisory until 7 PM EST this evening for LEZ040-
041.
Small Craft Advisory until 7 PM EST this evening for
LOZ043-044.
Small Craft Advisory from 6 AM to 10 PM EST Monday for
LOZ043-044.
Small Craft Advisory from 4 AM to 4 PM EST Monday for
LOZ042.
Small Craft Advisory until 7 PM EST Monday for LOZ045.
&&
SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...ZAFF
LONG TERM...APFFEL/RSH
AVIATION...HITCHCOCK
MARINE...HITCHCOCKHazardous weather outlook, Nov 5, 4:18 AM EST, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 418 AM EST Sun Nov 5 2017 NYZ001>008-011-013-014-061000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Genesee-Livingston-Ontario- 418 AM EST Sun Nov 5 2017 ...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-012-019>021-085-061000- Northern Erie-Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 418 AM EST Sun Nov 5 2017 ...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Scattered thunderstorms are expected this evening and tonight. Some of these storms may contain strong gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ030-042>045-062>065-SLZ022-024-061000- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 418 AM EST Sun Nov 5 2017 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-061000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 418 AM EST Sun Nov 5 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected this evening and tonight. Some of these storms may contain strong gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Nov 5, 3:50 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
350 PM EST SUN NOV 5 2017
NYZ010-085-052115-
Southern Erie-Northern Erie-
350 PM EST SUN NOV 5 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ERIE COUNTY...
At 347 PM EST, a strong thunderstorm was located near Angola On The
Lake, or 15 miles west of Hamburg, moving northeast at 40 mph.
Winds gusts 40 to 50 mph are possible with this storm, strongest
near the Lake Erie shoreline.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Lackawanna, Depew, Lancaster,
Hamburg, East Aurora, Elma and Orchard Park.
This includes Interstate 90 between exits 57 and 52.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not driveour vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4267 7912 4273 7908 4276 7898 4280 7892
4283 7893 4285 7892 4295 7868 4272 7855
4266 7913
TIME...MOT...LOC 2047Z 246DEG 36KT 4270 7914
ChurchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 12:52 AM EDT | Special Weather Statement | BUF | Erie | 53 min |
| Nov 5, 5:34 AM EST | Areal Flood Warning | BUF | Wyoming | 3 hr |
| Nov 5, 8:12 AM EST | River Flood Warning | BUF | Erie | 36 hr |
| Nov 5, 8:12 AM EST | River Flood Warning | BUF | Erie, Wyoming | 34 hr |
| Nov 5, 8:12 AM EST | River Flood Warning | BUF | Genesee, Wyoming | 32 hr |
| Nov 5, 11:03 AM EST | River Flood Warning | BUF | Erie, Wyoming | 25 hr |
| Nov 5, 12:38 PM EST | Small Craft Advisory | BUF | 33 hr | |
| Nov 5, 3:40 PM EST | Special Marine Warning | BUF | 65 min | |
| Nov 5, 5:00 PM EST | Areal Flood Warning | BUF | Cattaraugus, Chautauqua, Erie, Genesee, Niagara, Orleans and 1 more | 24 hr |
| Nov 5, 6:38 PM EST | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie | 67 min |
| Nov 5, 6:45 PM EST | Special Marine Warning | BUF | 90 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.